Alert archive / Washington / High Wind Watches in 2016
High Wind Watch 6, NWS Seattle, WA
NWS Seattle, WA issued this high wind watch at Dec 10, 2016, 3:29 PM PST for San Juan County, Washington. It took effect at Dec 11, 2016, 3:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 10, 2016, 3:29 PM PST (23:29 UTC)
- In effect from
- Dec 11, 2016, 3:00 PM PST
- Expired
- Dec 11, 2016, 3:19 AM PST
- In force
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 11.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
480 WWUS76 KSEW 102329 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 329 PM PST SAT DEC 10 2016 WAZ001-503-111300- /O.NEW.KSEW.HW.A.0006.161211T2300Z-161212T2300Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY- 329 PM PST SAT DEC 10 2016 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY AFTERNOON. * LOCATION...BELLINGHAM...FERNDALE...AND THE SAN JUAN ISLANDS. STRONGEST WINDS NEAR THE COASTLINE OF WESTERN WHATCOM COUNTY. * TIMING...SUNDAY AFTERNOON THROUGH MONDAY AFTERNOON. STRONGEST WINDS ON SUNDAY NIGHT. * WINDS...NORTHEAST FRASER OUTFLOW WINDS ARE EXPECTED TO DEVELOP. THIS WILL BRING NORTHEAST WINDS OF 30 TO 35 MPH WITH GUSTS OF 50 MPH OR GREATER. * IMPACTS...WINDS THIS STRONG CAN CAUSE POWER OUTAGES AND PRODUCE MINOR DAMAGE. WITH AIR TEMPERATURES IN THE UPPER 20S...THIS WILL PRODUCE WIND CHILL VALUES OF 10 TO 15 DEGREES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
1 follow-up statement
928 WWUS76 KSEW 111119 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 319 AM PST SUN DEC 11 2016 WAZ001-503-120030- /O.UPG.KSEW.HW.A.0006.161211T2300Z-161212T2300Z/ /O.NEW.KSEW.WI.Y.0020.161212T0200Z-161212T2000Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY- 319 AM PST SUN DEC 11 2016 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON PST MONDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY... WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON PST MONDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * LOCATION...BELLINGHAM...FERNDALE...AND THE SAN JUAN ISLANDS. STRONGEST WINDS NEAR THE COASTLINE OF WESTERN WHATCOM COUNTY AND ALONG THE NORTH SIDE OF THE SAN JUANS. * TIMING...THIS EVENING THROUGH AROUND NOON MONDAY AFTERNOON. THE STRONGEST WINDS WILL PROBABLY OCCUR LATE TONIGHT. * WINDS...NORTHEAST FRASER RIVER OUTFLOW WINDS ARE EXPECTED TO DEVELOP...PRODUCING NORTH TO NORTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS OF 45 TO 55 MPH. * IMPACTS...WINDS THIS STRONG CAN CAUSE POWER OUTAGES AND PRODUCE MINOR DAMAGE. WITH AIR TEMPERATURES IN THE UPPER 20S...THIS WILL PRODUCE WIND CHILL VALUES OF 10 TO 15 DEGREES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this high wind watch went out at Dec 10, 9:57 AM PST, 5 hours 32 minutes earlier.
Area forecast discussion, Dec 10, 9:57 AM PST, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
957 AM PST Sat Dec 10 2016
.SYNOPSIS...Showers are expected again today through Sunday. High
pressure building over British Columbia will spread cold air
southward across the area on Monday. A wintry mix of
precipitation is possible as the cold air mass spreads south on
Sunday night and Monday morning. Dry northerly flow aloft next
week will maintain a cold dry weather pattern from Tuesday through
the end of next week.
&&
.SHORT TERM...The main forecast challenge through Monday relates
to timing, placement, and amounts of snow.
Radar currently shows a broad swath of showers spreading in from
the ocean onto the Olympic Peninsula. These showers will continue
to spread eastward this afternoon and evening. For the most part,
snow levels will rise to near 2000 feet this afternoon and
tonight. The Bellingham area is currently the lowland exception
with its colder northeast breeze at the surface. Even there, once
a southeast wind kicks in, precip will switch to rain.
As the showers pick up later today, it will come as another round
of heavy snow for the mountains. Looks like snow will pick up
after mid-afternoon over the Cascades and peak in intensity this
evening. With over 6 inches of snow at Stevens and Snoqualmie
Passes in a 12-hour period, have recently hoisted a Winter Weather
Advisory for the Cascades. The Olympic Mountains were a close
call, but the recently updated grids eek Hurricane Ridge out just
under advisory criteria. Advisory or not, it will be a winter
wonderland up at Hurricane Ridge this afternoon. Onshore flow will
continue to produce some showers on Sunday morning, but coverage
and precip amounts should be a step down from the more organized
shower activity tonight.
Arctic high pressure will spread southward through the interior of
B.C. tonight. Once the Bellingham-Williams Lake BC pressure
gradient strengthens to -12 mb, cold Fraser Outflow will begin
near Bellingham. This should happen during the day on Sunday. The
cold air will spread southward and coastward from Sunday evening
through Monday. In addition, on Sunday night and Monday morning,
models bring a weakening surface low east-southeast across the
forecast area, which could enhance lift and precip along a
southward-moving boundary marking the leading edge of the cold
continental air coming out of B.C.. This will pose the potential
for some lowland snow, particularly up and down the interior
lowlands. This type of pattern typically produces spottier
snowfall accumulations, in contrast to the widespread
accumulations with Thursday night's snowy system. Snow on Sunday
night and Monday will be more focused along boundaries and in
bands related to the progressive and weakening low center. Also
unlike the more recent snow with its gradual and painfully slow
transition from snow to rain, the next chance of lowland snow will
come with cooling temperatures and a possible change from rain to
snow. The latest GFS dries the air mass out quickly enough to show
little or no lowland snow, while the NAM and ECMWF linger enough
precip long enough in the cold air to produce a few stripes of 1-3
inch snowfall amounts over the lowlands. The hard part this far in
advance is figuring out where those "stripes" of snow will set up.
Will probably take until tomorrow to figure out that part with any
degree of confidence. Haner
.LONG TERM...The long term forecast looks fairly simple. A couple
of deep upper level troughs over the center of the country will
keep any precip either south or east of the CWA for the duration
of next week. The good news is no rain or snow and might even see
the sun a few days. The bad news is its going to be cold with
daytime highs in the mid 30s and overnight lows in the mid to
lower 20s. SMR
&&
.AVIATION...an upper level trough will persist over the region
through Sunday. A front approaching the coast will push through the
interior this afternoon. Moderate southwest flow aloft becoming
westerly sunday. Moist and generally stable. Light rain developing
through midday, becoming showery late in the afternoon and
decreasing this evening. Mixed snow/rain possible at CLM and
snow/freezing rain possible at BLI, then all rain showers this
afternoon. Cigs will vary but generally MVFR expected through
tonight.
KSEA...Light rain becoming showers this afternoon. A front will pass
around midday. southeast wind 10 to 14 kt w/ gusts 22 kt, becoming
south 10 to 12 kt this afternoon. VFR becoming mostly MVFR this
morning through tonight.
&&
.MARINE...A front near the coast will push across the inland waters
this afternoon. The 999 mb surface low of Vancouver Island will fill
and move across the northern inland waters this evening. Expect
increased onshore or westerly flow behind it. Onshore flow will
weaken on Sunday. Anticipate a weak modified arctic front to move
south across the Northern Inland Waters Sunday night.
&&
.HYDROLOGY...River flooding is not expected for the next 7 days.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory from 2 PM this afternoon to noon PST
Sunday for Cascades of Pierce and Lewis Counties-Cascades
of Snohomish and King Counties-Cascades of Whatcom and
Skagit Counties.
PZ...Gale Warning until 10 PM PST this evening for Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal
Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10
To 60 Nm.
Small Craft Advisory for rough bar until 10 AM PST Sunday for
Grays Harbor Bar.
Small Craft Advisory until 6 AM PST Sunday for Admiralty Inlet-
Central U.S. Waters Strait Of Juan De Fuca-Coastal Waters
From Cape Flattery To James Island Out 10 Nm-Coastal Waters
From James Island To Point Grenville Out 10 Nm-Coastal
Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
East Entrance U.S. Waters Strait Of Juan De Fuca-Northern
Inland Waters Including The San Juan Islands-Puget Sound
and Hood Canal.
Small Craft Advisory until 6 PM PST this evening for West
Entrance U.S. Waters Strait Of Juan De Fuca.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.htmlIn the hours before
Local storm report, Dec 10, 10:47 AM PST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1047 AM PST SAT DEC 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY SNOW 1 NNW FORTSON 48.28N 121.73W
12/10/2016 M7.5 INCH SNOHOMISH WA TRAINED SPOTTER
7.5 INCHES OF NEW SNOW FROM 10 PM THROUGH 6 AM. 10.5
INCHES OF SNOW ON THE GROUND. ELEVATION 450 FEET.
&&
JSMITHLocal storm report, Dec 10, 11:01 AM PST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1101 AM PST SAT DEC 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 AM HEAVY SNOW 3 NNE PACKWOOD 46.65N 121.63W
12/10/2016 M18.0 INCH LEWIS WA TRAINED SPOTTER
12 INCHES IN 12 HOURS OVERNIGHT AND STORM TOTAL OF 18
INCHES.
&&
DMERCERThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 3:09 AM PST | Small Craft Advisory for Rough Bar | SEW | 37 hr | |
| Dec 10, 9:19 AM PST | Winter Weather Advisory | SEW | 6 hr | |
| Dec 10, 1:58 PM PST | Gale Watch | SEW | 19 hr | |
| Dec 10, 3:22 PM PST | Winter Storm Warning | SEW | 37 hr | |
| Dec 10, 3:22 PM PST | Winter Weather Advisory | SEW | 21 hr |
Nearby
High Wind Watches in Washington, 2016Every high wind watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.